Secondary Logo

Journal Logo

Letters to the Editor

Intracranial Hypertension in a Patient Preparing for Gestational Surrogacy With Leuprolide Acetate and Estrogen

Alexander, Joshua DO, MPH; Levi, Leah MBBS

Author Information
Journal of Neuro-Ophthalmology: September 2013 - Volume 33 - Issue 3 - p 310-311
doi: 10.1097/WNO.0b013e3182906881
  • Free

We read with great interest the editorial (1) and series of articles dealing with intracranial hypertension recently published in the Journal of Neuro-Ophthalmology. Gestational surrogacy, the process by which a genetically unrelated woman is implanted with an embryo, requires preparation with leuprolide acetate and estrogen. It is increasing as a management option for infertility. Intracranial hypertension is a rare adverse effect of sterility management with leuprolide acetate occurring after months or years of administration. We evaluated a 23-year-old multiparous woman being prepared for gestational surrogacy with injections, daily leuprolide acetate and twice weekly estrogen, who developed intracranial hypertension within 7 days of starting therapy. She developed gradual onset of holocephalic pounding headache that increased in intensity over the course of 1 week and was made worse by maneuvers that increase intracranial pressure such as laying flat. She also had blurry vision and binocular horizontal diplopia. She had been on this regimen the previous year for gestational surrogacy and tolerated it well. She was not obese and her weight had been stable.

Visual acuity was 20/20, right eye, and 20/25, left eye, with normal color vision (Hardy–Rand–Rittler plates) and confrontation visual field testing. Extraocular movements demonstrated a right sixth nerve paresis, and funduscopy revealed bilateral optic disc swelling. Brain magnetic resonance imaging and MR venography were normal. Lumbar puncture was significant for an opening pressure of 440 mm of water. Closing pressure was 100 mm of water following removal of 20 mL of cerebrospinal fluid. Her headache improved immediately after the lumbar puncture and continued to improve following cessation of hormone therapy.

Leuprolide acetate is a synthetic gonadotrophin-releasing hormone or luteinizing hormone–releasing hormone analog used to treat sterility in women and prostate cancer in men (2). More recently, it has been used for gestational surrogacy. There are 2 reports describing intracranial hypertension in patients taking leuprolide, one in a patient on pulsatile pump for 2 years for sterility management and in another following discontinuation of the drug after 5 months of treatment (3,4). Fraunfelder and Edwards (5) suggested that cases in their review lacked sufficient data to determine whether intracranial hypertension was due to leuprolide.

In contrast, we documented intracranial hypertension occurring within 7 days of initiating treatment with leuprolide. The role of the two doses of estrogen she received and of previous treatment from previous gestational surrogacy is unclear. Although our patient was in the age group affected by idiopathic intracranial hypertension, she did not have associated comorbid conditions such as obesity or recent weight gain (6,7). Additionally, she improved rapidly with discontinuation of hormonal therapy suggesting that daily leuprolide likely induced the intracranial hypertension. Considering the increasing numbers of gestational surrogacy, the lack of similar case reports would imply that intracranial hypertension is a rare occurrence in this context. However, this diagnosis should be considered if a patient being prepared for surrogacy has new onset of headache, and a fundus examination should be performed to look for papilledema.

REFERENCES

1. Wall M. Idiopathic Intracranial Hypertension and the Idiopathic Intracranial Hypertension Treatment Trial. J Neuroophthalmol. 2013;33:1–3.
2. Micromedex Healthcare Series. Greenwood Village, CO: Thomson Reuters Healthcare Inc. Available at: http://roger.ucsd.edu:80/record=b4385157~S9. Accessed August 28, 2012.
3. Arber N, Shirin H, Fadila R, Melamed E, Pinkhas J, Sidi Y. Pseudotumor cerebri associated with leuprorelin acetate. Lancet. 1990;335:668.
4. Boot J. Pseudotumor cerebri as a side effect of leuprorelin acetate. Irish J Med Sci. 1996;165:60.
5. Fraunfelder F, Edwards R. Possible ocular adverse effects associated with leuprolide injections. JAMA. 1996;273:773–774.
6. Digre K. Idiopathic intracranial hypertension headache. Curr Pain Headache Rep. 2002;6:217–225.
7. Biousse V, Bruce B, Newman N. Update of the pathophysiology and management of idiopathic intracranial hypertension. J Neurol Neurosurg Psychiatry. 2012;83:488–494.
© 2013 by North American Neuro-Ophthalmology Society